Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Altered Taste Following Novocaine Injection

12/22/2009

Question:

My dentist injected me with novocaine before working on a right side lower molar and because of the length of the work, he made a second injection. It took longer than normal for me to regain feeling in my tongue and when I did there was an initial loss of taste followed a few days later by a distorted sense of taste. When I returned to my dentist to have the crown "installed", I told him about the taste problem. He said he probably nicked a nerve during the injection, but that my normal sense of taste would return. It`s been a couple of weeks since I saw him last and my taste is still a bit strange on the right side. Will I regain my normal sense of taste? If so, how long should take.

Answer:

The nerve that carries pain and pressure sensations to the front two thirds of the tongue also travels with the nerve that carries some taste sensation to the tongue. It sounds as though the dentist is absolutely correct and the needle contacted the nerve and slightly injured it. Since the nerves travel together in the area near where the injection occurs, and the tongue has regained sensation, it is likely that the taste sensation will return as well. This can take 6 to 12 weeks, and in rare instances, may be permanent. With your history, it sounds like the taste will return.

This circumstance can occur with any dentist and in fact happens with some regularity. Only a very, very small percentage are permanent.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University